For each set of the following biochemical and arterial blood gas parameters:

  • Describe the abnormalities.
  • Give one example of an associated clinical scenario.

Any reasonable scenario accepted that was both biochemically correct AND clinically likely.

Test

Value

Normal Adult Range

Sodium

145 mmol/L

135 – 145

Potassium

4.0 mmol/L

3.2 – 4.5

Chloride*

91 mmol/L

100 – 110

Bicarbonate

30 mmol/L

24 – 32

pH*

7.62

7.35 – 7.45

pCO2*

30 mmHg (3.9 kPa)

35 – 45 (4.6 – 5.9)

[Click here to toggle visibility of the answers]

College Answer

Increased anion gap, metabolic alkalosis and respiratory alkalosis.

Clinical scenario – salicylate overdose.

Discussion

Let us dissect these results systematically.

  1. The A-a gradient cannot be calculated - the information is missing
  2. There is alkalaemia
  3. The PaCO2 is not compensatory - its contributing to the alkalosis
  4. The SBE is not supplied, but the bicarbonate is 30, suggesting that there is a metabolic alkalosis
  5. The respiratory compensation is inadequate - the expected PaCO2(0.7 × 30) + 20 = 41mmHg, and thus there is also a respiratory alkalosis
  6. The anion gap is raised:
    (145+4.0) - (91+30) = 28
    The delta ratio is irrelevant here.
  7. The urinary electrolytes and pH would not be helpful.

This is a mixed respiratory and metabolic alkalosis with a raised anion gap. There is only one beast which presents in this way: the salicylate overdose. To be precise, metabolic acidosis and respiratory alkalosis are characteristic of salicylate toxicity, and the metabolic alkalosis is some sort of unrelated sideshow. It is either due to torrential vomiting (which frequently accompanies salicylate intoxication) or due to the forced alkaline diuresis (which is the favoured method of enhancing salicylate clearance). Either way, all three acid-base disturbances are frequently seen together in the suicidal aspirin eater.

This level of discussion is probably sufficient for a question which was probably worth no more than 2 marks in a ten-mark question. These derangements of physiology are discussed in greater detail in the chapter on salicylate overdose from the "Acid-Base Disturbances" section.

References

References

TROLL, MARY, and MAUD L. MENTEN. "Salicylate poisoning: report of four cases." Archives of Pediatrics & Adolescent Medicine 69.1 (1945): 37.

Brubacher, Jeffrey R., and Robert S. Hoffman. "Salicylism from topical salicylates: review of the literature." Clinical Toxicology 34.4 (1996): 431-436.

Dargan, P. I., C. I. Wallace, and A. L. Jones. "An evidence based flowchart to guide the management of acute salicylate (aspirin) overdose." Emergency Medicine Journal 19.3 (2002): 206-209.

Gabow, Patricia A., et al. "Acid-base disturbances in the salicylate-intoxicated adult." Archives of Internal Medicine 138.10 (1978): 1481.

Rapoport, S., and George M. Guest. "The effect of salicylates on the electrolyte structure of the blood plasma. I. Respiratory alkalosis in monkeys and dogs after sodium and methyl salicylate; the influence of hypnotic drugs and of sodium bicarbonate on salicylate poisoning." Journal of Clinical Investigation24.5 (1945): 759.

Segar, William E., and Malcolm A. Holliday. "Physiologic abnormalities of salicylate intoxication." New England Journal of Medicine 259.25 (1958): 1191-1198.

Reddi, Alluru S. "Respiratory Alkalosis." Fluid, Electrolyte and Acid-Base Disorders. Springer New York, 2014. 421-428.

McQueen, D. S., Isobel M. Ritchie, and G. J. Birrell. "Arterial chemoreceptor involvement in salicylate‐induced hyperventilation in rats." British journal of pharmacology 98.2 (1989): 413-424.

Bhargava, K. P., O. M. Chandra, and D. R. Verma. "The mechanism of the emetic action of sodium salicylate." British journal of pharmacology and chemotherapy 21.1 (1963): 45-50.